Florida, 2008Tornado and Damaging Winds in Florida, June 8, 2008
June 8, 2008 · NWS TBW · 3 events in 3 counties and zones
High pressure was ridging across the area with the ridge axis in place just to the north of the state. This kept deep east to southeasterly winds in place over the area and allowed a weak west coast sea breeze to develop near the coast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $115,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure was ridging across the area with the ridge axis in place just to the north of the state. This kept deep east to southeasterly winds in place over the area and allowed a weak west coast sea breeze to develop near the coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 8, 12:18 PM EST, 3 hours 27 minutes earlier.
Area forecast discussion, Jun 8, 12:18 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
118 PM EDT SUN JUN 8 2008
.SHORT TERM (TONIGHT-TUESDAY)...HIGH PRESSURE AT THE SURFACE AND
ALOFT WILL DOMINATE THE FORECAST THROUGH MONDAY. A LARGE RIDGE OF
HIGH PRESSURE ALOFT REMAINS OVER THE EASTERN THIRD OF THE COUNTRY
THIS AFTERNOON AND IS EXPECTED TO SLOWLY SLIDE EASTWARD OVER THE
ATLANTIC BY TUESDAY. AT THE SURFACE HIGH PRESSURE CENTERED OFF THE
GEORGIA COAST WITH ITS AXIS STRETCHING WESTWARD JUST NORTH OF
FLORIDA...WILL SAG SLOWLY SOUTHWARD BEGINNING MONDAY. A THIRD
FEATURE...AND UPPER-LEVEL LOW PRESSURE CENTER OVER THE
BAHAMAS...WILL TRACK WESTWARD AND AFFECT THE REGION BY TUESDAY.
THIS LOW...ALONG WITH THE RIDGE OF HIGH PRESSURE...WILL CONTINUE
THE SOUTHEASTERLY FLOW OVER FLORIDA. AS THE LOW APPROACHES MORE
ABUNDANT MOISTURE IN THE VICINITY OF THE LOW WILL BEGIN TO MIGRATE
OVERHEAD INCREASING THE THREAT FOR AFTERNOON AND EVENING
CONVECTION. THEREFORE...THE COVERAGE OF SHOWER/THUNDERSTORM
ACTIVITY IS EXPECTED TO INCREASE BOTH MONDAY AND TUESDAY AFTERNOON
AND EVENING. IN ADDITION...THE AFTERNOON SEA BREEZE WILL MAKE
PROGRESS INTO INTERIOR LOCATIONS TUESDAY WITH MORE CONVECTION
EXPECTED INLAND THAN EXPERIENCED IN THE LAST COUPLE DAYS. WITH 500MB
TEMPERATURES AROUND -9 CELSIUS DURING THESE CONVECTIVE
PERIODS...AND LOW LEVEL WINDS VEERING FROM SOUTHEAST TO
SOUTH/SOUTHWEST ALOFT...STRONG TO ISOLATED SEVERE STORMS MAY
DEVELOP WITH THE POTENTIAL FOR HAIL AND GUSTY WINDS.
TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL BOTH DURING THE DAY
AND OVERNIGHT. SEA BREEZE ACTIVITY WILL KEEP TEMPERATURES A BIT
COOLER ALONG COASTAL REGIONS DURING THE AFTERNOON.
.LONG TERM TUESDAY NIGHT-SUNDAY)...STACKED HIGH PRESSURE WILL BE
OFF EAST COAST AT THE START OF THE PERIOD. UPPER LOW CURRENTLY OVER
THE CENTRAL BAHAMAS COULD STILL BE AROUND ON THE WESTERN PERIPHERY
OF THIS HIGH WEDNESDAY AND THURSDAY. FOR FRIDAY AND SATURDAY RIDGING
TRIES TO BUILD IN FROM THE WEST. THEN SUNDAY A LARGE UPPER LOW OFF
THE NEW ENGLAND COAST COMBINES WITH ANOTHER TROUGH DIGGING IN FROM
THE NORTHERN PLAINS TO NUDGE THIS RIDGE BACK WEST. GFS AND ECMWF TRY
TO BRING A LOW/FRONT INTO THE SOUTHEAST U.S. AHEAD OF THE DIGGING
TROUGH.
THE PRESENCE OF THE UPPER LOW IN THE VICINITY SHOULD ENHANCE STORM
DEVELOPMENT AT LEAST FOR WEDNESDAY AND POSSIBLY INTO THURSDAY AS
WELL. FRIDAY MODELS INDICATE SLIGHTLY LESS MOISTURE BUT SHOULD STILL
BE ENOUGH FOR SCATTERED COVERAGE OF AFTERNOON STORMS. SATURDAY AND
SUNDAY THE FOCUS BEGINS TO SHIFT TO THE NORTHERN HALF OF THE STATE
AHEAD OF THE FRONTAL BOUNDARY. THOUGH GIVEN CLIMATOLOGY FOR RAIN
CHANCES BEING HIGHER OVER SOUTHWEST FLORIDA THIS TIME OF YEAR...WILL
GO WITH SIMILAR NUMBERS ACROSS THE BOARD.
TEMPERATURES AGAIN ARE NOT EXPECTED TO STRAY TOO FAR FROM
CLIMATOLOGY.
&&
.AVIATION...STORM ACTIVITY THIS AFTERNOON LOOKING MORE LIKELY AT TAF
SITES...SO HAVE PUT IN TEMPO GROUPS FOR GUSTY WINDS AND MVFR
CEILINGS AND VISIBILITIES FOR BEST ESTIMATE OF TIMING AT EACH SITE.
STORMS COULD LAST INTO THE MID EVENING HOURS...THEN EXPECT VFR
CONDITIONS THROUGH EARLY AFTERNOON MONDAY.
&&
.MARINE...EASTERLY FLOW WILL CONTINUE WITH RIDGING TO THE NORTH.
THE RIDGE WILL SHIFT SOUTHWARD BY LATE MONDAY INTO TUESDAY WITH
SURFACE WINDS FROM A MORE SOUTH TO SOUTHWEST DIRECTION
ANTICIPATED. THUNDERSTORMS...SOME POSSIBLY STRONG...WILL AFFECT
MANY GULF AREAS EACH AFTERNOON AND EARLY EVENING.
&&
.FIRE WEATHER...LOW LEVEL MOISTURE WILL BE ON THE INCREASE THIS
WEEK WITH SCATTERED SHOWER AND THUNDERSTORM ACTIVITY. NO FIRE
WEATHER CONCERNS ARE ANTICIPATED.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 75 91 74 91 / 20 50 30 50
FMY 72 91 72 90 / 30 50 30 50
GIF 73 91 73 90 / 10 40 30 50
SRQ 72 90 72 89 / 20 50 30 50
BKV 70 92 70 92 / 20 40 30 50
SPG 77 89 77 89 / 20 50 30 50
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...CANTIN
LONG TERM/AVIATION...SHARP
Hazardous weather outlook, Jun 8, 4:01 AM EST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
501 AM EDT SUN JUN 8 2008
FLZ039-042-043-048>052-055>057-060>062-065-082115-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
501 AM EDT SUN JUN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
INCREASING MOISTURE AND UPPER LEVEL DISTURBANCES MOVING INTO THE
REGION WILL COMBINE IN AN UNSTABLE ENVIRONMENT WITH DAYTIME
HEATING AND SEABREEZE INTERACTIONS TO PRODUCE SCATTERED
THUNDERSTORMS THIS AFTERNOON INTO THE EVENING. STORMS ARE EXPECT
TO DEVELOP ON THE WEST COAST SEABREEZE THIS AFTERNOON THEN BECOME
ENHANCED LATER IN THE AFTERNOON AND EVENING IN COASTAL AREAS AS THE
EAST COAST SEABREEZE MOVES OVER THE FLORIDA PENINSULA ON MODERATE
EASTERLY STEERING FLOW PUSHING THE ACTIVITY BACK TOWARDS THE WEST
COAST AND INTO THE EASTERN GULF. SOME STORM MAY BE STRONG WITH THE
MAIN THREATS BEING LOCALLY HEAVY RAINFALL...HAIL...FREQUENT DEADLY
LIGHTNING AND STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MOISTURE AND AN UNSTABLE ATMOSPHERE IS EXPECTED TO REMAIN OVER THE
AREA AS SUMMERTIME HEATING AND SEABREEZES PRODUCE SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. THE MAIN THREATS
FROM THESE STORMS WILL CONTINUE TO BE LOCALLY HEAVY RAINFALL...SMALL
HAIL...STRONG GUSTY WINDS AND FREQUENT DEADLY LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
RD
In the hours before
Special weather statement, Jun 8, 12:38 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
138 PM EDT SUN JUN 8 2008
FLZ060-062-081830-
CHARLOTTE-SARASOTA-
138 PM EDT SUN JUN 8 2008
...STRONG THUNDERSTORMS WILL AFFECT WESTERN CHARLOTTE COUNTY AND
SOUTHERN SARASOTA COUNTY...
A STRONG THUNDERSTORM...MOVING WEST AT 16 MPH...WILL AFFECT PUNTA
GORDA...PORT CHARLOTTE...CHARLOTTE HARBOR AND ENGLEWOOD...UNTIL 230
PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO
GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A
LOW SPOT...AWAY FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA SIZE
HAIL AS WELL. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON
ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.
CANTIN
Special weather statement, Jun 8, 2:24 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
324 PM EDT SUN JUN 8 2008
FLZ060-061-082015-
DE SOTO-SARASOTA-
324 PM EDT SUN JUN 8 2008
...STRONG THUNDERSTORMS WILL AFFECT SARASOTA AND DE SOTO COUNTIES...
A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT RURAL EASTERN SARASOTA
COUNTY AND RURAL SOUTHWESTERN DESOTO COUNTY...UNTIL 415 PM EDT.
ANOTHER CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT NORTHERN
SARASOTA COUNTY BETWEEN FRUITVILLE ROAD AND UNIVERSITY PARKWAY...
UNTIL 415 PM EDT. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE...AND MAY
CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND
WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED.
THESE STORMS WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL
REDUCE VISIBILITY TO NEAR ZERO AT TIMES. MOTORISTS SHOULD SLOW DOWN
WHEN ENCOUNTERING RAIN...OR MAY WANT TO DELAY TRAVEL UNTIL THE RAIN
STOPS.
NP
Special weather statement, Jun 8, 2:36 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
336 PM EDT SUN JUN 8 2008
FLZ055-082015-
MANATEE-
336 PM EDT SUN JUN 8 2008
...STRONG THUNDERSTORMS WILL AFFECT MANATEE COUNTY...
A CLUSTER OF STRONG THUNDERSTORMS...MOVING NORTHWEST AT 15
MPH...WILL AFFECT PORTIONS OF MANATEE COUNTY...INCLUDING SAMOSET...
BRADENTON AND ELLENTON...UNTIL 415 PM EDT. WIND GUSTS OF 40 MPH ARE
POSSIBLE...AND MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE
TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. THESE STORMS WILL PRODUCE PEA SIZE HAIL.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.
MOTORISTS SHOULD SLOW DOWN WHEN ENCOUNTERING RAIN...OR MAY WANT TO
DELAY TRAVEL UNTIL THE RAIN STOPS.
NP
Thunderstorm Wind, Citrus
- When
- June 8, 3:45 PM EST
- Where
- Citrus County, 5 mi NW of Crystal River
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 28.951, -82.629
Numerous trees were downed across the northwest portion of the county.
Tornado, Lee
- When
- June 8, 3:55 PM EST to 4:15 PM EST
- Where
- Lee County, 0.45 mi E of Bayshore Manor to 1.85 mi WSW of Suncoast Estates
- Rating
- EF1
- Path length
- 5.35 mi
- Path width
- 30 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 26.680, -81.863
Fourty four mobile homes had minor damage to roofs, carports and lanais. Ten mobile homes had moderate damage to roofs and portions of walls. One un-anchored single-wide mobile home was pushed 5 feet from its original position, with the roof blown off and exterior walls partially collapsed. One double-wide mobile home had complete structural failure of a well-constructed outer wall and roof section. Most of the damage was in the high-end EF0 range, with a small pocket of low-end EF1 damage. Wind speeds were estimated between 75-100mph.
Thunderstorm Wind, Hernando
- When
- June 8, 4:20 PM EST
- Where
- Hernando County, 0.89 mi NNE of Wiscon
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 28.541, -82.462
An RV business had their sign blown down, a carport blown over, and minor damage to empty cargo trailers, utility sheds, and truck toppers.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Michigan, June 8 to 10, 20084 deaths · 1 injured · $10,000 · EF1 · 33 events
- Flash Flooding and Damaging Winds in Wisconsin, June 8 to 9, 2008$406 million · 65 kt wind · 35 events
- Hail and Damaging Winds in Connecticut, June 8, 20081 death · 4 injured · $61,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Michigan, June 8, 2008$9.1 million · 74 kt wind · 87 events
- Excessive Heat in Virginia, June 8, 20081 death · 1 event
- Heat in Nevada, June 8 to 9, 20081 death · 1 event
- Flash Flooding and Flood in Iowa, June 8 to 9, 2008$147,000 · 70 kt wind · 62 events
- Flash Flooding and Flood in Illinois, June 8 to 20, 2008$1.5 million · 5 events
- Flood in Wisconsin, June 8, 2008$625,000 · 1 event
- Hail and Damaging Winds in Kansas, June 8, 2008$59,000 · 1.75 in hail · 47 events
- Hail and Damaging Winds in Michigan, June 8, 2008$297,000 · 2 in hail · 7 events
- Flash Flood and Hail in Oklahoma, June 8 to 9, 2008$74,000 · 2.75 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102751, 102769, 102737.